Jump to content

Rationale for fluid and electrolyte replacement therapy

Students   (11,680 Views 5 Comments)
by rachelgeorgina rachelgeorgina (New Member) New Member

rachelgeorgina specializes in ..

6,329 Visitors; 412 Posts

advertisement

Hi All,

I'm having trouble with a question in my case study assignment about a patient with fluid and electrolyte disturbances.

The Patient & Situation:

80-year-old woman discharged from hospital five days ago following a fall, which resulted in a fractured right wrist, which was surgically repaired via reduction and internal fixation. On discharge she was medically stable. Hx of HT, AF & IHD & takes regular cardiac medication, including Digoxin.

Today, the patient presents to the emergency department with cool, pale skin over arms and legs with twenty-four hours of nausea and vomiting. She appears unsteady when she stands up and appears confused and restless.

Vital Signs: P - 110, irregular, BP - 90/60mmHg, T - 37.2, RR - 26, SpO2 - 91% RA, delayed capillary refill, JVP flat.

Serum biochemistry: Na+ 145mmol/L, K+ 2.9mmol/L, creatinine 0.11mmol/L, urea 10.0mmol/L

Urinanalysis: ketones +, leucocytes ++, nitrites +, pH 8, protein trace, SG 1.020

Provisional medical diagnosis: vomiting, dehydration, ? infection (UTI)

Patient transfered to medical ward, commenced on strict fluid balance chart, IDC inserted, IVC inserted & ordered 1000mLs sodium chloride over six hours via IV infusion pump with 20mmol of potassium.

Explain the rationale for the patient's current IV fluid and potassium order

Right, so I get that the IV fluid order and potassium (1L 0.9% NS over 6 hours + 20mmol of potassium) is to replace the fluid and potassium that the patient has lost due to vomiting, especially as she's now dehydrated. This patient is more at risk of negative outcomes due to her age, as with increasing age, the body is more susceptible to fluid and electrolyte imbalances, less able to correct them and suffers the consequences more greatly. But how on earth do you communicate that academically and where can I find references that support my reasoning? I'm not sure what search terms to use to find literature to support the rationale.

Can you help me?

Share this post


Link to post
Share on other sites

talaxandra specializes in Medical.

1 Article; 21,896 Visitors; 3,037 Posts

Good work - you're definitely on the right track and have a good grasp on what's going on with this hypothetical. You've also pretty much included all the information you need for your answer, and you don't need to academicise is that much more.

Framing your answer, think about how you know that she needs fluid replacement - because of her vital signs (low BP, high pulse, flat JVP), history and renal function are all consistent with dehydration. She needs a crystalloid solution to keep the infused fluid in her circulatory system; while the rate is obviously a medical rather than nursing decision, think about rationales for infusing it neither significantly faster or slower. Like I said, you clearly already have a handle on it all.

As for literature searches: try using scholar.google (for peer-reviewed articles): the more terms you use the fewer irrelevant hits you'll get but there's a lot of infor out there. Try this for a start - http://heartspring.net/water_thirst_electrolytes_elderly.html Though much of it isn't that useful there are a couple of related articles, and you can check out their references for further sources.

You might consider including follow up - monitoring of her vital signs and bloods, and the fact that the fluids she gets may mean her K+ doesn't come up that much and she may need more replacement in the next IV bag too.

Good luck!

Share this post


Link to post
Share on other sites

528 Visitors; 3 Posts

It sounds like you understand the reasons for the additional fluid and electrolytes but elderly patients are more likely to develope extracellular fluid volume excess due to chronic diseases (renal, cardiac, etc.). For scientific rational I would look up homeostasis in the geriatric patient. If your patient does indeed have an infection, this would contribute to her confused behavior (NDX Altered Mental Status). You most closely monitor her response to antibiotic, espechially with regard to renal function. GI function can also be compromised with antibiotics and diarrhea is common.

Share this post


Link to post
Share on other sites

5,550 Visitors; 302 Posts

I didnt read the entire post (so I apologize if this was already mentioned) but after skimming this is what I have to add... Potassium levels must be adequate when the patient is on digoxin.. If potassium levels are too low, there is an increased chance for dig toxicity.. So that may be another reason for K replacement.

Share this post


Link to post
Share on other sites

1,313 Visitors; 28 Posts

hi there, it sounds silly but i googled ur question, it seems that u r one of my schoolmate... i guess she has been ordered this based on her K+ and water loss, also she vomited so she cant take oral medication. and K could only give to her with a lot of fluid ...to many reasons...we may discuss the questions if u like :)

Edited by jaywife

Share this post


Link to post
Share on other sites
Guest
This topic is now closed to further replies.
  • Recently Browsing 0 members

    No registered users viewing this page.

×